Mod p structure of alternating and non-alternating multiple harmonic sums
Journal de Théorie des Nombres de Bordeaux, Volume 23 (2011) no. 1, pp. 299-308.

The well-known Wolstenholme’s Theorem says that for every prime p>3 the (p-1)-st partial sum of the harmonic series is congruent to 0 modulo p 2 . If one replaces the harmonic series by k1 1/n k for k even, then the modulus has to be changed from p 2 to just p. One may consider generalizations of this to multiple harmonic sums (MHS) and alternating multiple harmonic sums (AMHS) which are partial sums of multiple zeta value series and the alternating Euler sums, respectively. A lot of results along this direction have been obtained in the recent articles [6, 7, 8, 10, 11, 12], which we shall summarize in this paper. It turns out that for a prime p the (p-1)-st sum of the general MHS and AMHS modulo p is not congruent to 0 anymore; however, it often can be expressed by Bernoulli numbers. So it is a quite interesting problem to find out exactly what they are. In this paper we will provide a theoretical framework in which this kind of results can be organized and further investigated. We shall also compute some more MHS modulo a prime p when the weight is less than 13.

Le théorème bien connu de Wolstenholme affirme que, pour tout premier p>3, la (p-1)-ième somme partielle de la série harmonique est congrue à 0 modulo p 2 . Si on remplace la série harmonique par k1 1/n k pour k pair alors la congruence est vraie seulement modulo p au lieu de modulo p 2 . On peut considérer des généralisations aux sommes harmoniques multiples (SHM) et aux aux sommes harmoniques multiples alternées (SHMA) qui sont des sommes partielles de séries zêta multiples et, respectivement, de sommes d’Euler alternées. Beaucoup de résultats dans cette direction ont été obtenus dans les articles récents [6, 7, 8, 10, 11, 12], que nous récapitulerons dans ce papier. Il apparait que, pour un premier p, la (p-1)-ième somme partielle d’une SHM ou SHMA générale n’est plus congrue à 0 modulo p ; cependant elle peut souvent être exprimée en terme de nombres de Bernoulli. Donc c’est un problème assez intéressant de trouver qui ils sont. Dans cet article, nous fournirons un cadre théorique dans lequel ce genre de résulats peut s’exprimer et être étudié plus longuement. Nous calculerons aussi quelques SHM supplémentaires modulo un premier p quand le poids est inférieur à 13.

Published online:
DOI: 10.5802/jtnb.762
Classification: 11M41,  11B50,  11A07
Keywords: Multiple harmonic sums, alternating multiple harmonic sums, duality, shuffle relations.
Jianqiang Zhao 1

1 Department of Mathematics Eckerd College St. Petersburg, Florida 33711, USA
@article{JTNB_2011__23_1_299_0,
     author = {Jianqiang Zhao},
     title = {Mod $p$ structure of alternating and non-alternating multiple harmonic sums},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {299--308},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {23},
     number = {1},
     year = {2011},
     doi = {10.5802/jtnb.762},
     zbl = {1269.11086},
     mrnumber = {2780631},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.762/}
}
TY  - JOUR
TI  - Mod $p$ structure of alternating and non-alternating multiple harmonic sums
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2011
DA  - 2011///
SP  - 299
EP  - 308
VL  - 23
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.762/
UR  - https://zbmath.org/?q=an%3A1269.11086
UR  - https://www.ams.org/mathscinet-getitem?mr=2780631
UR  - https://doi.org/10.5802/jtnb.762
DO  - 10.5802/jtnb.762
LA  - en
ID  - JTNB_2011__23_1_299_0
ER  - 
%0 Journal Article
%T Mod $p$ structure of alternating and non-alternating multiple harmonic sums
%J Journal de Théorie des Nombres de Bordeaux
%D 2011
%P 299-308
%V 23
%N 1
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.762
%R 10.5802/jtnb.762
%G en
%F JTNB_2011__23_1_299_0
Jianqiang Zhao. Mod $p$ structure of alternating and non-alternating multiple harmonic sums. Journal de Théorie des Nombres de Bordeaux, Volume 23 (2011) no. 1, pp. 299-308. doi : 10.5802/jtnb.762. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.762/

[1] J. Blümlein, Algebraic relations between harmonic sums and associated quantities. Comput. Phys. Commun. 159 (2004), 19–54. arXiv: hep-ph/0311046. | MR: 2105551 | Zbl: 1097.11063

[2] J. Blümlein and S. Kurth, Harmonic sums and Mellin transforms up to two-loop order. Phys. Rev. D 60 (1999), art. 01418. arXiv: hep-ph/9810241.

[3] M.E. Hoffman, The Hopf algebra structure of multiple harmonic sums. Nuclear Phys. B (Proc. Suppl.) 135 (2004), 214–219. arXiv: math.QA/0406589. | MR: 2111842

[4] M.E. Hoffman, Quasi-Shuffle Products. J. Algebraic Combin. 11 (2000), 49–68. | MR: 1747062 | Zbl: 0959.16021

[5] M.E. Hoffman, Algebraic aspects of multiple zeta values. In: Zeta Functions, Topology and Quantum Physics, Developments in Mathematics 14, T. Aoki et. al. (eds.), Springer, 2005, New York, pp. 51–74. arXiv: math.QA/0309425. | MR: 2179272 | Zbl: 1170.11324

[6] M.E. Hoffman, Quasi-symmetric functions and mod p multiple harmonic sums. arXiv: math.NT/0401319

[7] R. Tauraso, Congruences involving alternating multiple harmonic sum. Elec. J. Combinatorics, 17(1) (2010), R16. | MR: 2587747 | Zbl: pre05686998

[8] R. Tauraso and J. Zhao, Congruences of alternating multiple harmonic sums. In press: J. Comb. and Number Theory. arXiv: math/0909.0670

[9] J.A.M. Vermaseren, Harmonic sums, Mellin transforms and integrals. Int. J. Modern Phys. A 14 (1999), 2037–2076. arXiv: hep-ph/9806280. | MR: 1693541 | Zbl: 0939.65032

[10] J. Zhao, Wolstenholme type Theorem for multiple harmonic sums. Intl. J. of Number Theory, 4(1) (2008), 73–106. arXiv: math/0301252. | MR: 2387917 | Zbl: pre05275145

[11] J. Zhao, Finiteness of p-divisible sets of multiple harmonic sums. In press: Annales des Sciences Mathématiques du Québec. arXiv: math/0303043. | MR: 3113307 | Zbl: 1295.11093

[12] X. Zhou and T. Cai, A generalization of a curious congruence on harmonic sums. Proc. Amer. Math. Soc. 135 (2007), 1329-1333 | MR: 2276641 | Zbl: 1115.11006

Cited by Sources: